How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mariana Your Own Question
Dr. Mariana
Dr. Mariana, Orthodontist
Category: Dental
Satisfied Customers: 707
Experience:  Orthodontist and Pediatric Dentist since 1990.
Type Your Dental Question Here...
Dr. Mariana is online now
A new question is answered every 9 seconds

what medications can cause tooth decay

This answer was rated:

what medications can cause tooth decay

Dr Mariana :

Hi, I am here to help you,


Tooth decay is caused by bacteria from dental plaque. Although medications themselves will not "cause" it, they can facilitate the decay process in different ways.


One of the ways is by making your mouth dry. Many medications have the side effect of dry mouth. In that case, if your salivary flow has been affected, the balance between the bacteria, the acid they produce and the time it takes to clear it from the mouth changes. All these factors makes you more vulnerable to dental decay.




Dr Mariana :

If this is the case, the dentist needs to evaluate what is causing the problem. You may need to have medications changed, if that is what's causing the problem. If the medication cannot be changed, then the dentist needs

to show you how to keep your teeth cleaned and healthy.

You may need to be placed in a special fluoride gel to harden the enamel of your teeth, to revise your diet and make sure your ingest of sugars and acidic foods are under tight control

Dr Mariana :

He may also give you indication to use artificial salivas or gels to make your situation better

Dr Mariana :

Even prescribe a medication to stimulate the salivary flow

Dr Mariana :

I hope this helps!

Let me know if you have further questions…otherwise, please rate my answer.



Dr Mariana :

Dr Mariana Levy


Dr. Levy,

I have TMJ too. But what I need to know is with how rapid it occurred. I mean all my teeth gumlines are receded (dented I guess where plagued has been) The lasix is a diuretic so i probably contributed to it. I am on fentanyl patches for my neuropathy. Could either one of these cause it? Antihistamines?All my teeth hurt and are bleeding now. I just lost one of my front teeth :( It just seems so rapid that this happened within a year or two. I have soft teeth.

Anything else you can tell me will be appreciated. Thanks. JC Hines

Dr Mariana : It does occur very rapidly. Within months .That is why you need to go to the dentist so he can review your diet, prescribe fluoride gel to strengthen your teeth and give you some sort of artificial saliva or a saliva stimulant to control the situation. You cannot remedy this with home remedies. You need to be closely followed by the dentist

Thank you for your help. I want to go desperately. Have been wanting to go back to my oral surgeon however, the economy is killing me (and everyone else too). Its terrible Medicare doesn't cover teeth. :( THey will pay for pulling but thats all. Anyway, thanks again for your advice. I take it seriously. Have a nice weekend.

JC Hines

Dr. Mariana and other Dental Specialists are ready to help you
You too... Good luck!